Dizziness & Inner Ear Problems

Two days ago I finished fourteen days of extreme antibiotic treatment to kill a superbug inside me. For the past two days I have noticed when I walk I feel dizzy. I am fine when I sit and can read without any problems, so I suspected the extreme treatment to get rid of my bad case of pseudomonas has definitely affected my ears. So I began searching for answers this morning.

When I wrote about the treatment I was going to have to undergo to kill a serious superbug, I was very much afraid. I knew I had little choice because not treating it could allow the infection to move out into my bloodstream and that was extremely serious. So I had to take a chance and do it. At the time I wrote that it was not much of a choice between a gun and a knife. It was such a hard issue to deal with but deal with it I did. So now I have a name for what is happening to me with the dizziness. Oscillopsia http://en.wikipedia.org/wiki/Oscillopsia

Then I found a site that brought this issue to the forefront. http://www.dizziness-and-balance.com/disorders/bilat/gentamicin%20toxicity.htm I took part of it here to share with you.

“Gentamicin is a commonly used antibiotic medication. Gentamicin toxicity is the most common single known cause of bilateral vestibulopathy. In our own practice, Gentamicin causes about 2/3 of all bilateral cases. The literature suggests that Gentamicin is the cause of between 15-50% of all cases. Looking at things from the other side, a review of 1976 patients receiving gentamicin or another similar (aminoglycoside) antibiotic showed that about 3% developed some sort of vestibular injury (Kahlmeter and Dahlager, 1982).

Bilateral vestibulopathy, discussed in more detail here, occurs when the balance portions of both inner ears are damaged. The symptoms typically include imbalance and visual symptoms. The imbalance is worse in the dark, or in situations where footing is uncertain. Spinning vertigo is unusual.”

After I read it I thought of course I would be one of the 3% who winds up with this but it now is what it is.

When you are stuck between a rock and a hard place you do things on pure faith. Sometimes it works out and sometimes it doesn’t. So if you have an infection that is serious, question everything to see if there is another antibiotic that will work for you. Then make an informed choice.

I am now dizzy when walking, but pseudomonous free. Another legacy of mesh complications that those who make the mesh are sure to ignore.

Will this go away in time or will it be permanent? I don’t have the answers. But I do know that now I will have to use my walking stick at all times and tread very carefully even at home. All I need now is to fall and break a bone again to add to the restrictions in my life.
Update.  If you read this article a link will take you to the author, so I wrote to him hoping there was something I could do to help myself deal with this new problem.  He kindly answered and this is what he had to say.

“Hi Linda – -with gentamicin ototoxicity, symptoms are usually worst at about 3 months.  Then things start to improve, but not necessarily to normal.  Generally, one is “as good as one is going to get” at 2 years.”

So now you know.  At least you will have a heads up if you get into something like this.  I am going to inform Dr. Raz and Dr. Kim about this issue.

2 Comments

  1. Nancy

    I had a similar problem that occurred from antibiotic medication affecting my balance too. My husband sought out answers to help me recover. He found a Chiropractor who practiced Brain Based Therapy which I did for several months about 7 months of treatment. Truthfully, I was skeptical about the treatment. However afterwards, I was able to reclaim my balance. I don’t know if this type of treatment would help you, but I thought I should pass along the info. You may be able to find a practitioner in your area that may be able to help you. I’ve included a link so you can see what it is: http://totalhealthcentervb.com/services/brain-based-therapy

    Reply
    1. lavalinda

      Thank you Nancy. I had this last surgery so that I could seek help for my groin/leg injury. Now I have another problem to deal with. It never stops.

      Reply

Leave a Comment

Your email address will not be published. Required fields are marked *